Missouri, 2011Tornado and Damaging Winds in Missouri, May 23, 2011
May 23, 2011 · NWS PAH · 6 events in 4 counties and zones
A large cluster of thunderstorms increased in coverage and intensity as it accelerated eastward into a rapidly destabilizing air mass. The activity was closely related to a mid-level shortwave trough moving across Iowa and Missouri, along with a low level wind maximum.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $246,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms increased in coverage and intensity as it accelerated eastward into a rapidly destabilizing air mass. The activity was closely related to a mid-level shortwave trough moving across Iowa and Missouri, along with a low level wind maximum. The storms were associated with isolated damaging winds and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:38 PM CST, 56 minutes earlier.
Area forecast discussion, May 23, 1:38 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT MON MAY 23 2011
.DISCUSSION...
ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INTERMITTENTLY DEVELOP ALONG A
STATIONARY FRONT...CURRENTLY EXTENDING FROM THE GREAT LAKES REGION
INTO NORTHERN MISSOURI TO THE OKLAHOMA PANHANDLE...AND MOVE EAST
INTO THE PAH FORECAST AREA. AFTER A ROUND OF SHOWERS AND STORMS
TODAY...NAM...GFS AND ECMWF ARE IN DECENT AGREEMENT OF DEVELOPING
ANOTHER COMPLEX IN SOUTHWEST MISSOURI/NORTHERN ARKANSAS EARLY THIS
EVENING...AFFECTING THE PAH FA LATE THIS EVENING AND OVERNIGHT.
WENT WITH LIKELY POPS ACROSS ALL OF THE FA TONIGHT. FOR
TUESDAY...SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY
INTO THE EVENING AND WENT WITH CHANCE POPS.
BY LATE TUESDAY NIGHT...LOW PRESSURE OVER THE CENTRAL PLAINS WILL
FINALLY BEGIN TO PUSH SLOWLY EAST..AND SHOWER AND THUNDERSTORM
CHANCES WILL BEGIN TO INCREASE. HIGH CHANCE POPS BY LATE TUESDAY
NIGHT WILL INCREASE TO AT LEAST LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT AS THE LOW MOVES INTO THE MIDDLE MISSISSIPPI VALLEY. NAM AND
ECMWF SHOW THE LOW OVER THE ST. LOUIS AREA BY 12Z THURSDAY...WHILE
THE GFS HAS THE LOW FARTHER SOUTH OVER THE PAH FA AT THE SAME TIME.
IN EITHER CASE...KEPT LIKELY POPS FOR THURSDAY AS THE LOW MOVES
ACROSS OR JUST NORTH OF THE PAH FA. POPS GRADUALLY TAPER OFF
FROM WEST TO EAST THURSDAY NIGHT INTO FRIDAY WITH THE LOW FINALLY
WELL EAST OF OUR REGION BY 00Z SATURDAY. GFS SHOWS A SECONDARY LOW
BRINGING A QUICK SHOT OF PRECIP ACROSS THE AREA FRIDAY NIGHT..SO
WENT WITH SOME SLIGHT CHANCE POPS.
FOR THE WEEKEND...LATEST ECMWF IS NOW GOING DRIER THAN THE PREVIOUS
RUN...SO IT IS NOW IN BETTER AGREEMENT WITH THE GFS WHICH BUILDS A
RIDGE OVER THE REGION. WENT WITH A DRY AND WARMER FORECAST THROUGH
MONDAY...WHICH LOOKS TO BE AN IDEAL HOLIDAY WEEKEND.
HOWEVER...MODELS HAVE NOT BEEN TOTALLY CONSISTENT...SO SOME
VARIATIONS TO THAT PART OF THE FORECAST WILL NOT BE A SURPRISE.
FOR NEAR TERM TEMPERATURES...MAV AND MET GUIDANCE ARE IN CLOSE
AGREEMENT...AND OVERALL STAYED WITHIN A COUPLE DEGREES OF GUIDANCE.
IN THE EXTENDED...WENT COOLER THAN MEX GUIDANCE FOR THURSDAY INTO
FRIDAY WITH EXPECTED ONGOING PRECIP AND CLOUD COVER. WENT CLOSER TO
MEX VALUES OVER THE WEEKEND.
&&
.AVIATION...
PERSISTENT SSWRLY LOW LEVEL FLOW WILL CONTINUE TODAY. THE REGION
WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY IN THE HEAT
OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING OFF DEEP MOIST
CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS ARE POSSIBLE...
ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO DETERMINE WHERE AND
WHEN THEY WILL OCCUR...SO THE TAFS HAVE ONLY A CB MENTION FOR THE
DAYTIME AND EVE. AN ATTEMPT AT PREDICTING TSTMS WAS MADE IN THE
LATTER SIX HRS OF THE TAFS...AS A MORE SIGNIFICANT SHRTWV IS
SUPPOSED TO PASS THROUGH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....RST
AVIATION...JAP
Hazardous weather outlook, May 23, 3:22 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT MON MAY 23 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL
BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS
THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE
PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT
BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY
ALL THUNDERSTORMS.
PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY.
SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY
NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR
THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS
TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD.
PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR
ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT.
DRS
In the hours before
Local storm report, May 23, 11:41 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
05/22/2011 CAPE GIRARDEAU MO PUBLIC
...LATE REPORT...OVERNIGHT WINDS BLEW DOWN TREES AND
POWER LINES. ONE TREE DOWN ON A HOUSE AND ANOTHER ON A
VEHICLE. MAINLY SOUTH END OF CITY.
&&
MYLocal storm report, May 23, 1:23 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BENTON 38.01N 88.92W
05/23/2011 E0.50 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLLocal storm report, May 23, 2:24 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST KEENSBURG 38.35N 87.87W
05/23/2011 E60.00 MPH WABASH IL EMERGENCY MNGR
TREE LIMBS COMING DOWN
0321 PM HAIL BROWNS 38.38N 87.98W
05/23/2011 E1.00 INCH EDWARDS IL EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL
&&
RSTLocal storm report, May 23, 2:30 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST PRINCETON 38.36N 87.57W
05/23/2011 E60 MPH GIBSON IN TRAINED SPOTTER
&&
DLLLocal storm report, May 23, 2:31 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MOUNT CARMEL 38.42N 87.77W
05/23/2011 E0.75 INCH WABASH IL TRAINED SPOTTER
&&
RSTThunderstorm Wind, Butler
- When
- May 23, 2:34 PM CST
- Where
- Butler County, Fisk
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.780, -90.220
High winds ripped the metal roof off a storage building at the elementary school. Debris from the roof struck the elementary school, damaging air conditioning units and a corner of the school roof. Parts of the roof were wrapped around a telephone pole. Highway DD was closed because of debris. Windows were broken on two school busses. Some trees were damaged. A telephone pole snapped. At a nearby house, a porch roof was damaged and a window was broken by airborne debris.
Thunderstorm Wind, Cape Girardeau
- When
- May 23, 2:53 PM CST to 2:57 PM CST
- Where
- Cape Girardeau County, 0.88 mi NE of New Wells to 4.17 mi NNE of New Wells
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.560, -89.620
An area of straight-line winds occurred up to two miles to the south and east of a brief tornado that touched down on County Road 513. From the community of New Wells to the Perry County line, over a dozen trees were snapped or uprooted. About a dozen barns were unroofed or damaged, and another barn was destroyed. A shed partially collapsed on a vehicle. A small shed was blown off a trailer. Shingles were blown off a few houses.
Tornado, Cape Girardeau
- When
- May 23, 2:54 PM CST to 2:56 PM CST
- Where
- Cape Girardeau County, 2.17 mi NNW of Shawneetown to 2.5 mi N of Shawneetown
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 40 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.580, -89.660
Two to three eyewitnesses observed a rotating funnel cloud touch ground. Debris was observed in the air. The funnel bounced off the ground and then touched down a second time before disappearing in very heavy rain. The touchdown occurred in a rural wooded area. Very little damage was located except for minor vegetative debris on County Road 513 and one tree down. Peak winds were estimated near 65 mph.
Thunderstorm Wind, Cape Girardeau
- When
- May 23, 3:20 PM CST
- Where
- Cape Girardeau County, (Cgi)cape Girardeau
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -89.570
A wind gust to 61 mph was measured by a trained spotter.
Thunderstorm Wind, New Madrid
- When
- May 23, 3:25 PM CST to 3:33 PM CST
- Where
- New Madrid County, 2.86 mi ENE of Matthews to 5.8 mi NNE of Matthews
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.787, -89.533
Billboards and signs were blown down on Interstate 55 between the Sikeston and Matthews exits.
Thunderstorm Wind, Mississippi
- When
- May 23, 3:30 PM CST
- Where
- Mississippi County, Charleston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 36.920, -89.330
The roof of a commercial building was heavily damaged. Wind-blown debris damaged numerous vehicles. Windows were broken in a couple of buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301305, 301282, 301333, 301323, 301281, 310086.